Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 190, NWS Morristown, TN

September 9, 20185 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Sep 9, 2018, 4:08 PM EDT for 5 counties in Tennessee. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2018, 4:08 PM EDT (20:08 UTC)
Expired
Sep 9, 2018, 5:00 PM EDT
In force
52 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, TN, Blount County, TN, Knox County, TN, Loudon County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 77 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:33 PM EDT, 35 minutes earlier.

Area forecast discussion, Sep 9, 3:33 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
333 PM EDT Sun Sep 9 2018

.SHORT TERM...(Tonight and Monday)...
A cold front, currently located near Nashville, will slowly move
into the area from the west tonight. Training cells may give a small
risk of localized flooding problems through the evening. Lightning
activity will remain isolated. With the mid to upper level flow from
SW to NE, parallel to the front, the front will make very slow
eastward progress through tomorrow, becoming positioned along the
spine of the Appalachians by the end of the day. With a moist air
mass to the east of it, PoPs will remain in the high chance to
likely range, with QPF amounts averaging around a half inch in the
eastern sections. Broken to overcast cloud cover through the day
will hold high temps in the 70s to lower 80s.

.LONG TERM...(Monday night through Sunday)...
The forecast starts out with a relatively decent pop due to the
early week frontal boundary in the vicinity. Trended pops back a
bit later Tuesday afternoon through Tuesday night, as convergence
weakens along the boundary. On Wednesday, models try to bring a
weak upper level wave back into the Mid Mississippi Valley region
with some low level troughiness developing across the Mid South.
Because there will be some instability and lift present from this
weak system, used a broadbrushed pop for showers and thunderstorms
and generally maintained this idea into Thursday with a
decreasing pop trend into the weekend. The latter part of the
forecast gets a little interesting with Florence predicted to move
onshore along the Southeast Atlantic Coast, with with the center
line path of the confidence cone indicating that the rather strong
tropical circulation may cross the North Carolina border just
north of the Greater Myrtle Beach area in South Carolina sometime
Friday morning. For our late week weather, tried to stay with a
scenario that utilizes increasing subsidence along with a slightly
drier easterly or northeasterly flow ahead of Florence. Of course
there is still a fair amount of uncertainty in this forecast, and
late week weather conditions will come into better focus in the
next few days. Temperatures will remain rather warm in the
extended, with highs and lows several degrees above normal;
especially later in the week, if the drying and subsidence concept
occurs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  79  67  85 /  80  50  20  20
Knoxville McGhee Tyson Airport, TN  70  79  65  84 /  80  50  30  40
Oak Ridge, TN                       70  77  65  84 /  80  50  20  20
Tri Cities Airport, TN              69  79  64  84 /  60  70  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Sep 9, 3:06 PM EDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
306 PM EDT Sun Sep 9 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
306 PM EDT Sun Sep 9 2018 /206 PM CDT Sun Sep 9 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms tonight could bring periods of heavy
rain. Some locations that see multiple rounds of prolonged heavy
rain could experience flooding, especially in poorly draining
locations. The most likely areas to see potential flooding issues
would be in southwest Virginia, and northern portions of the
Cumberland Plateau.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms will continue into Monday. Some
locations that see multiple rounds of prolonged heavy rain could
experience flooding, especially in poorly draining locations. The
most likely areas to see potential flooding issues would be in
the Tennessee mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 9, 4:01 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
401 PM EDT SUN SEP 9 2018

TNZ036-067>069-071-086-092045-
Anderson TN-Northwest Monroe TN-Roane TN-Loudon TN-Knox TN-
NW Blount TN-
401 PM EDT SUN SEP 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR LOUDON...SOUTHWESTERN KNOX...
SOUTH CENTRAL ANDERSON...NORTHWESTERN BLOUNT AND SOUTHEASTERN ROANE
COUNTIES UNTIL 445 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm over
Loudon, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Oak Ridge, Maryville, Clinton, Lenoir City, Alcoa, Loudon,
Farragut, Louisville, Rockford, Friendsville, Philadelphia, Karns,
Tellico Village, Bearden and Bradbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3558 8436 3571 8451 3612 8420 3586 8387
TIME...MOT...LOC 2001Z 224DEG 28KT 3570 8437

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 4:01 PM EDTSpecial Weather StatementMRXLoudon44 min
Sep 9, 4:21 PM EDTSpecial Weather StatementMRXHamilton54 min
Sep 9, 4:55 PM EDTSpecial Weather StatementMRXKnox, Union35 min
Sep 9, 5:20 PM EDTSpecial Weather StatementMRXGreene, Hamblen, Jefferson40 min
Sep 9, 5:51 PM EDTSpecial Weather StatementMRXMorgan, Roane, Scott39 min
Sep 9, 5:53 PM EDTSpecial Weather StatementMRXGreene, Hawkins52 min
Sep 9, 6:08 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Washington52 min
Sep 9, 6:21 PM EDTSpecial Weather StatementMRXHancock, Hawkins39 min
Sep 9, 6:25 PM EDTSpecial Weather StatementMRXAnderson, Campbell, Morgan, Roane, Scott50 min
Sep 9, 6:42 PM EDTSevere Thunderstorm WarningMRXGreene, Hancock, Hawkins, Sullivan, Washington48 min
Sep 9, 6:48 PM EDTAreal Flood AdvisoryMRXGreene, Sullivan, Washington117 min
Sep 9, 7:06 PM EDTSpecial Weather StatementMRXAnderson, Campbell, Union39 min
Sep 9, 7:12 PM EDTSevere Thunderstorm WarningMRXCarter, Hawkins, Johnson, Sullivan78 min
Sep 9, 7:17 PM EDTSpecial Weather StatementMRXBlount, Sevier58 min
Sep 9, 5:59 PM EDTSpecial Weather StatementMRXRussell46 min
Sep 9, 6:09 PM EDTSevere Thunderstorm WarningMRXRussell51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.